Pharma company has recalled popular pain-relievers Xylocaine and Sensorcaine due to sterility issues in its Bangalore plant; while stock at chemists have been recalled, doctors fear surgeries may get affected
Xylocaine and Sensorcaine are market names for Lignocaine, a drug that is as commonly used in hospitals as salt in the kitchen. The drug, used primarily as an anaesthetic, is the popular choice for 70-80 per cent of doctors in the medical community, who use it pervasively for a host of minor procedures, from needle biopsies, abscess drainages, suturing of cuts to the insertion of catheters. In India, one of the major manufacturers of the drug is AstraZeneca India.
Ironically, a majority of city-based surgeons and anaesthetists are completely oblivious to the fact that this very firm has recalled all its manufactured samples of the anaesthetic, after discovering that sterility for a batch was compromised. This effectively means that civic hospitals, which use these drugs extensively, are continuing to administer possibly contaminated samples of the drug to their sundry patients.
In a letter issued by the firm, the company claims that its auditors found some sterility issues in its Bangalore plant, after which it was forced to recall the drugs and cease production, until further notice. The 15 drugs mentioned in the letter, which have been recalled by the company, include the anaesthetic drugs as well as drugs used in gynaecological and cardiac procedures. The Xylocaine group of injectables is used for local anaesthesia, while Sensorcaine is a heavy injectable administered as a spinal anaesthetic for lower limb procedures.
Close Shave: While chemists in Thane and Dadar could not produce
tubes of Xylocaine gel, an employee at a store outside KEM Hospital
was about to hand it over, but was stopped by his colleagues.
According to Retail and Dispensing Chemists Association (RDCA), which has over 4,800 members, at any given time, an average chemist stores at least 5,000 Xylocaine injections. In fact, RDCA has asked all their members to immediately return all the drugs to Astrazeneca, and stop selling it.
Dr Bharti Kondvilkar, Head of Department of the anaesthesia department at JJ hospital, said, "We have a rate contract system in place in state hospitals and will opt for substitute drugs if AstraZeneca has recalled its products. Surgeries cannot be affected. I am not aware about the drugs being recalled, but will check immediately."
Dr Mayura Shetty, another anaesthetist said, "My pharmacists have not informed me about any such withdrawal. If the call-back is short-term, we can manage surgeries using substitute brands, but if it continues, surgeries conducted in the ENT, Opthalmological, gynaecological, and general departments may get affected in the city."
Dr Ami Merchant, consulting anaesthesiologist attached to Lilavati hospital, said, "I was intimated by the hospital authorities today that we are not supposed to use the drugs manufactured by AstraZeneca. This is a reputed company and most private hospitals prefer it. Drugs manufactured by this firm are our first preference, but if unavailable, we will be forced to opt for alternatives."
Questioned about the possibility of complications from a batch of compromised drugs, Dr Merchant said, "Usually, anaesthetic agents can cause minor infections, like a sore throat. Drugs injected below the skin do not cause too many complications.
However Sensorcaine heavy injectable is a spinal anaesthetic drug that is administered for all lower limb surgeries, and if there is any contamination, there is a clear threat of meningitis." Dr Anjan Datta, president of the Indian Society of Anaesthesiologists, Kolkata, said, "I am not aware of the facts, and won't be able to comment on the issue at this stage."
Professor of Surgery at Dr DY Patil Medical College in Nerul, Dr Ketan Vagolkar, also admitted ignorance, saying, "I am unaware of the recall of the drug. Most surgeons prefer the anaesthetic injectable, because of its prolonged efficacy, which is well suited for minor surgeries requiring anaesthesia. The quality and efficacy of the drug on patients, make it the popular choice of 80 per cent of practicing surgeons across the country."
Gynaecologist Dr Duru Shah said, "The firm is a reputed one, and the medical community should be relieved that it is responsibly making the problem public and recalling the drug, which is the ethical practice that all companies should follow. No cases of complications have been recalled so far."
Explaining the extensive use of the drug, Dr Merchant, said, "70 per cent of the surgeries done at a busy hospital will require the use of these drugs. Xylocaine drugs are used even for something as simple as urinary catherisation. We have no idea why the company has recalled the drugs, but haven't heard of any complications yet."
Chemists across the city, who are in the business of liaising with pharmaceutical companies and being delivered consignments of the drug, also appeared out of the loop of information. "All our stocks have been taken away by the company officials last month, citing a production issue," said a chemist from Lalbaug, Parel.
Chemists in Dadar, Thane and other city hubs also failed to produce tubes of the familiar anaesthetic. In fact, a chemist near KEM Hospital even produced a tube of Xylocaine gel, but was stopped seconds before he was handing it over the counter by his colleagues.
Damjibhai Palan, president, RDCA, said, "The company is a reputed one, and we were surprised that the company has recalled 15 drugs, most of which are anaesthetic in function. Most doctors prescribe these drugs, and now we have to offer alternatives to patients."
Prasad Dhanave, RDCA's General Secretary, said, "The firm has officially intimated us and we have told our distributors, retailers and chemists to not sell the drugs and return them to the company. The company has also ceased production, and there is a high possibility of a shortfall in the market, as this company is a brand leader and is a major supplier of the drug. The company officials have asked other manufacturers to increase production."
PR Uttarwar, joint commissioner of the Food and Drug Administration, said, "The company has its own internal inspection system. It was discovered that in their plant in Bangalore the current goods manufacturing practices (GMP) were not being followed. And as a precautionary measure they have asked for the withdrawal of the drug. We are in touch with the drug controller of the state of Karnataka and examining the reason behind the recall."
(Inputs by Naveen Nair)
Number of ampoules/vials of AstraZeneca India products that are available at any average pharmacist
Number of chemists in Mumbai
Number of drugs recalled by the company from the hospitals/ chemists
In a statement issued to MiD DAY by the company said, "AstraZeneca confirms that it is recalling injectable formats of anaesthetics, Xylocaine and Sensorcaine, Xylocaine jelly, betablocker Betaloc, respiratory medicine Bricanyl and maternal healthcare products Prostodin, Carboprost and Partocin in India.
No other AstraZeneca products are being recalled. The safety and quality of our products is our priority at all times. As a voluntary precautionary measure, we are recalling these products following an internal quality assurance audit, which identified some practices that do not meet our global standards within the sterile production unit."
"As soon as the issues were identified and evaluated, we stopped production at the facility as well as the distribution of these products still within our own supply chain... patient safety is of paramount importance."
Some unanswered questions that is worrying surgeons and anaesthetists:
- What action has AstraZeneca taken to inform the public of the sterility compromise of its drugs?
- Why hasn't the company revealed the exact period of lapse, and details of the batch that was affected?
- What measures is the company taking to ensure that vials of the drugs taken in smaller quantities to rural areas is not being administered to patients?
- What is the line of action planned to tackle any uncertainty in post-operative cases using the affected drugs?
- What measures is the government taking to prevent any possible casualties from this compromise?